Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 6, NWS Kansas City, MO

May 27, 2021Clay County, Ray County, Missouri

NWS Kansas City, MO issued this areal flood warning at May 27, 2021, 9:04 PM CDT for Clay County, Ray County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 9:04 PM CDT (02:04 UTC)
Expired
May 28, 2021, 5:36 AM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WGUS43 KEAX 280204
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
904 PM CDT Thu May 27 2021

MOC047-177-281400-
/O.NEW.KEAX.FA.W.0006.210528T0204Z-210528T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MO-Ray MO-
904 PM CDT Thu May 27 2021

The National Weather Service in Pleasant Hill MO has issued a

* Flood Warning for...
  Central Clay County in west central Missouri...
  Northwestern Ray County in west central Missouri...

* Until 900 AM CDT Friday.

* At 904 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is already occurring in 
  the warned area.

* Some locations that will experience flooding include...
  Kansas City, Liberty, Excelsior Springs, Kearney, Sugar Creek, 
  Lawson, Pleasant Valley, Glenaire, Crystal Lakes, Missouri City, 
  Excelsior Estates, River Bend, Woods Heights, Rayville, Mosby, 
  Homestead, Prathersville, Elmira and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3916 9441 3934 9455 3943 9438 3946 9428
      3945 9421 3949 9421 3953 9413 3952 9403
      3936 9393 3923 9424 3923 9430 3920 9432
      3917 9438 3919 9439 3920 9441 3917 9440

$$

PP
1 follow-up statement
606 
WGUS83 KEAX 281036
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
536 AM CDT Fri May 28 2021

MOC047-177-281046-
/O.CAN.KEAX.FA.W.0006.000000T0000Z-210528T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MO-Ray MO-
536 AM CDT Fri May 28 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL CLAY AND NORTHWESTERN RAY 
COUNTIES...

The heavy rain ended Thursday evening. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3916 9441 3934 9455 3943 9438 3946 9428
      3945 9421 3949 9421 3953 9413 3952 9403
      3936 9393 3923 9424 3923 9430 3920 9432
      3917 9438 3919 9439 3920 9441 3917 9440

$$

Kurtz

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at May 27, 6:31 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 27, 6:31 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Thu May 27 2021

.Discussion...
Issued at 220 PM CDT THU MAY 27 2021

Key messages:

- Scattered showers and thunderstorms are likely to develop again
  this afternoon. A few storms could be strong to severe, with
  wind gusts up to 60 mph and hail up to the size of half dollars
  being the primary threats.

- Localized moderate to heavy rainfall will be possible with these
  storms. A flash flood watch is in effect until 7 pm for areas
  south and southeast of the KC metro where up to 3 inches of rain
  fell earlier today.

- Much cooler than normal temperatures will persist through the
  holiday weekend and into the first few days of June.

Discussion:

The cold front is currently draped across northwest MO into
northeastern KS and slowly making its way to the southeast.
Towering cumulus and showers are beginning to develop along and
ahead of this cold front, with scattered thunderstorms expected to
develop by around 3 to 4 pm and move to the southeast through the
remainder of the afternoon and early evening hours. Some clearing
behind this mornings convection has allowed for some modest
destabilization to occur, so a few storms could be strong to
perhaps marginally severe, with strong wind gusts up to 60 mph and
hail up to the size of half dollars being the primary threats.
Localized moderate to heavy rainfall will also be possible, and a
flash flood watch is in effect through 7 pm tonight for areas
south and southeast of the KC metro where up to 3 to even 4 inches
of rain fell earlier today.

Showers and storms should completely exit the region by late
evening, with low level stratus hanging through the overnight
period and low temperatures in the upper 40s to low 50s. Cloud
cover and cold air advection behind the cold front will lead to a
chilly Friday, with highs only expected to reach the mid 50s to
around 60 degrees. The record low high for KC for Friday's date
is 59 degrees, so that could potentially be threatened tomorrow
(forecast high as of now is 60 degrees).

Temperatures will warm a bit as we head into the holiday weekend,
although remaining below climatological normals, with highs
warming into the mid to upper 60s for Saturday through Monday.

A weak mid level impulse moves into the area Monday into Tuesday,
which will reintroduce chances for showers. Instability looks
marginal to nonexistent, so thunderstorms are not expected at this
time. As we enter into June and meteorological summer, high
temperatures will still only warm into the low 70s.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU MAY 27 2021

A line of strong thunderstorms are moving through the terminals in
and around KC at this time, but they will soon move to the east
and south leaving MVFR CIGs and gusty northwest winds prevailing
through the overnight hours. MVFR CIGs will hang around through
the late morning hours of Friday, with CIGs lifting to VFR and/or
scattering out for the afternoon hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ057-060.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ043>045-053-
     054.

&&

Discussion...BMW
Aviation...Cutter
Hazardous weather outlook, May 27, 3:43 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
343 AM CDT Thu May 27 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
343 AM CDT Thu May 27 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Early morning storms are expected to move through the area producing
gusty winds and brief heavy rain. Additional storms are possible
this afternoon. Some of these storms may be strong to severe
producing wind gusts to 65 mph, large hail, locally heavy rainfall
and perhaps a tornado. The severe threat is expected to quickly
diminish towards sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected Friday night into the weekend.
Temperatures may fall into the upper 30s Friday night near the Iowa
Missouri border leading to areas of patchy frost.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 27, 6:29 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      5 WNW BONNER SPRINGS    39.07N 94.96W
05/27/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            8 TO 12 INCHES OF WATER OVER ROADWAY SOUTH
            OF THE 166TH ST AND METRO AVE INTERSECTION.

&&

PP
Local storm report, May 27, 7:07 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      3 N DE SOTO             39.03N 94.96W
05/27/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            12 INCHES OF WATER OVER ROADWAYS, 6 CARS
            CURRENTLY STALLED OUT IN WATER.

&&

EMK
Local storm report, May 27, 7:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 SSE BASEHOR           39.12N 94.93W
05/27/2021  E1.75 INCH       LEAVENWORTH        KS   PUBLIC

&&

BT
Local storm report, May 27, 8:07 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 NNW MAYWOOD           39.14N 94.81W
05/27/2021  E1.50 INCH       WYANDOTTE          KS   PUBLIC

&&

BT
Local storm report, May 27, 8:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W PARKVILLE           39.19N 94.71W
05/27/2021  E0.88 INCH       PLATTE             MO   PUBLIC

&&

BT
Local storm report, May 27, 9:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     TSTM WND GST     2 WSW CAMERON           39.73N 94.28W
05/27/2021  M48 MPH          CLINTON            MO   AWOS

0930 AM     FLASH FLOOD      3 SSW PAOLA             38.53N 94.89W
05/27/2021                   MIAMI              KS   911 CALL CENTER

            WATER FLOWING OVER ROAD.

0945 AM     FLASH FLOOD      4 NNW CREIGHTON         38.55N 94.10W
05/27/2021                   CASS               MO   LAW ENFORCEMENT

            WATER OVER ROAD AT 307TH AND ZZ.

0945 AM     FLASH FLOOD      5 S HARRISONVILLE       38.57N 94.36W
05/27/2021                   CASS               MO   LAW ENFORCEMENT

            WATER OVER NORTH SIDE OF ROAD.

1100 AM     FLASH FLOOD      1 E CLINTON             38.37N 93.76W
05/27/2021                   HENRY              MO   PUBLIC

            WATER OVER ROAD AT INTERSECTION OF EAST
            FRANKLIN AND FRIENDSHIP DR.

1115 AM     FLASH FLOOD      3 W EAST LYNNE          38.67N 94.28W
05/27/2021                   CASS               MO   EMERGENCY MNGR

            WATER OVER THE ROADWAY AT 243 ST AND CAMP
            BRANCH.

0452 PM     HAIL             2 NNW LIBERTY           39.27N 94.43W
05/27/2021  E0.88 INCH       CLAY               MO   PUBLIC

0504 PM     HAIL             4 SSW KEARNEY           39.31N 94.40W
05/27/2021  E1.50 INCH       CLAY               MO   PUBLIC

            CALLER PHONED INTO OFFICE REPORTING LARGE
            HAIL WHILE DRIVING NORTH ON I-35 TOWARDS
            KEARNEY.

0530 PM     TSTM WND GST     2 SSW BASEHOR           39.12N 94.95W
05/27/2021  E65 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

0537 PM     HAIL             2 SSE BASEHOR           39.12N 94.93W
05/27/2021  E1.75 INCH       LEAVENWORTH        KS   PUBLIC

0537 PM     HAIL             1 S BASEHOR             39.13N 94.94W
05/27/2021  E1.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            REPORT OF GOLF BALL SIZED HAIL AND 65MPH
            WINDS IN BASEHOR.

0550 PM     HAIL             1 E PIPER               39.14N 94.84W
05/27/2021  U1.00 INCH       WYANDOTTE          KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0552 PM     HAIL             1 NNW MAYWOOD           39.14N 94.81W
05/27/2021  E1.50 INCH       WYANDOTTE          KS   PUBLIC

0552 PM     HAIL             2 SE FAIRMOUNT          39.17N 94.91W
05/27/2021  U1.00 INCH       LEAVENWORTH        KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0556 PM     HAIL             1 W MAYWOOD             39.13N 94.83W
05/27/2021  M1.00 INCH       WYANDOTTE          KS   PUBLIC

            1 INCH HAIL REPORTED ON SOCIAL MEDIA, A
            PICTURE VERIFYING MEASUREMENT WAS PROVIDED.
            LOCATION WAS NEAR LEGENDS NEAR KC SPEEDWAY.

0618 PM     HAIL             1 W PARKVILLE           39.19N 94.71W
05/27/2021  E0.88 INCH       PLATTE             MO   PUBLIC

0621 PM     FLASH FLOOD      5 WNW BONNER SPRINGS    39.07N 94.96W
05/27/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            8 TO 12 INCHES OF WATER OVER ROADWAY SOUTH
            OF THE 166TH ST AND METRO AVE INTERSECTION.

0655 PM     FLASH FLOOD      3 N DE SOTO             39.03N 94.96W
05/27/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            12 INCHES OF WATER OVER ROADWAYS, 6 CARS
            CURRENTLY STALLED OUT IN WATER.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:22 PM CDTRiver Flood WarningEAXCooper12 hr
May 27, 9:22 PM CDTRiver Flood WarningEAXRay12 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.